Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Binghamton, NY

August 13, 2018Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 13, 2018, 5:20 PM EDT for Bradford County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 5:20 PM EDT (21:20 UTC)
Expired
Aug 13, 2018, 8:56 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 73 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WGUS51 KBGM 132120
FFWBGM
PAC015-140315-
/O.NEW.KBGM.FF.W.0035.180813T2120Z-180814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
520 PM EDT MON AUG 13 2018

...FLASH FLOOD EMERGENCY FOR WESTERN BRADFORD COUNTY...

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Western Bradford County in northeastern Pennsylvania...

* Until 1115 PM EDT.
  
* At 516 PM EDT, Doppler radar indicated that the heavy rain across 
  western Bradford County has tapered off. Up to 4 inches of rain 
  has fallen and major life-threatening flash flooding was on-going. 
  Hardest hit areas were from Ridgebury to Troy and Burlington where 
  numerous roads, bridges and structures were flooded. Many areas 
  were being or have been evacuated. Runoff from today's rains will 
  continue to cause major flood problems into the evening. 

This is a FLASH FLOOD EMERGENCY for Western Bradford County and is a 
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

* Some locations that will continue to experience major flooding include...
  Ridgebury, Canton, West Franklin, Troy, West Burlington, Monroe, 
  Sylvania and Alba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4200 7655 4169 7647 4169 7659 4157 7662
      4160 7688 4186 7691 4200 7691

$$
NICOSIA
1 follow-up statement
643 
WGUS71 KBGM 140056
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
856 PM EDT MON AUG 13 2018

PAC015-140104-
/O.CAN.KBGM.FF.W.0035.000000T0000Z-180814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradford PA-
856 PM EDT MON AUG 13 2018

...THE FLASH FLOOD WARNING FOR WESTERN BRADFORD COUNTY IS
CANCELLED...

Flood waters are now receding. Flooding is no longer expected to 
pose a significant threat. Please continue to heed any remaining 
road closures. Another round of rain is possible during the 
overnight hours, so continue to stay alert for the latest updates.

LAT...LON 4200 7655 4169 7647 4169 7659 4157 7662
      4160 7688 4186 7691 4200 7691

$$

MJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:48 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 13, 4:48 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
448 PM EDT Mon Aug 13 2018

.SYNOPSIS...
Low pressure will move northeast over the region through
tomorrow with rounds of heavy showers leading to some flash
flooding. A weak frontal boundary will be north of the region
through the middle of the week which will be followed by a cold
frontal passage on Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Tonight: An upper level low pressure system is located over the Ohio
Valley with a surface low off the Mid-Atlantic coastline. Moisture
will continue to stream in from the Atlantic northward into our
region tonight. At this time we have severe flooding ongoing in the
Elmira area along with Bradford county PA. Mesoscale modeling and
the 12Z NAM suggest several other areas of very heavy rainfall
setting up later today in addition to the ongoing heavy rain. The
first is over northeast PA later this afternoon into the evening
with new development of slow moving showers and a few storms. This
activity is expected to pivot northwest into the Finger Lakes
tonight and southward toward Elmira and Bradford county PA
overnight. A flash flood watch remains in effect through the night.
Quick rises on streams and creeks are occurring and minor river
flooding can not be ruled out in a couple of spots on Tuesday.
1-3 inches of total rainfall from this afternoon through Tuesday
is expected across the region with the highest totals in NE PA
and the Southern Tier of NY. Lows tonight will stay warm in the
60's due to clouds and rain. Winds will be fairly light, under
10 mph.

Tuesday and Tuesday night:

The upper level low will lift northeast through our region with more
showers and a few thunderstorms. The heaviest showers and storms
look to be centered from the Finger Lakes southeast into north
central PA in the morning then the coverage will start to decrease
along with the intensity of the showers later in the day.
Clouds and rain will keep highs down in the 70's again for most
of the region. Winds will be fairly light, under 10 mph. Lows
Tuesday night will fall back into the 60's.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A brief lull in shower activity is forecast early-Wednesday as
the main upper low lifts northeastward. By afternoon, a weak
wave moving out of the Great Lakes will bring the chance for
showers and thunderstorms to our forecast area.

A storm moving up the Ohio Valley will spread additional
thunderstorms into NY and PA through late-Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A cyclone moving along the NY/Ontario border will cause
additional showers and thunderstorms over our forecast area
through late-Friday. The storm will move slowly into
northeastern New England by Saturday, with the attendant cold
front extending through Western MA. The proximity of the front
suggests a slight chance for a shower across our forecast area
on Saturday, though most areas will be dry with partly sunny
skies.

A lack of surface features are expected over NY and PA Sunday.
However, we will remain beneath a low amplitude trough. An
isolated shower cannot be ruled out.

Dry conditions are expected Monday when a short wave ridge
builds aloft.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Quite a variance in ceilings and visibilities currently ongoing
from VFR to IFR. This will likely continue to be the case
through the entire TAF period with more variation than shown in
the TAFS. Generally MVFR is expected for this afternoon and
night. Ceilings and visibilities will likely lower at most
locations to IFR overnight with a slow improvement Tuesday
morning. Periods of showers with some visibility restrictions
are expected. Winds will stay under 10 knots.

Outlook...

Tuesday afternoon through Tuesday night...Ceilings slowly
lifting to VFR, perhaps a few lingering showers.

Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.

Friday...Restrictions possible due to showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch through late tonight for NYZ022>025-044>046-
     055>057-062.

&&

SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...MWG
Hazardous weather outlook, Aug 13, 3:21 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
321 PM EDT Mon Aug 13 2018

NYZ009-015>018-036-037-141930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
321 PM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

A slow moving low pressure system over Pennsylvania will bring
showers and thunderstorms to the area, some of which may contain
very heavy rain. This heavy rain may cause flooding of low lying
areas and culverts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday which could be locally heavy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-141930-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
321 PM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday which could be locally heavy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 2:29 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     FLASH FLOOD      WEST ELMIRA             42.09N  76.85W
08/13/2018                   CHEMUNG            NY   911 CALL CENTER

            ROADS FLOODED

&&

HLC
Local storm report, Aug 13, 2:43 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      TROY                    41.78N  76.79W
08/13/2018                   BRADFORD           PA   EMERGENCY MNGR

            ENTIRE TROY BOROUGH IS FLOODED. EVACUATIONS IN
            PROGRESS.

&&

BJG
Local storm report, Aug 13, 2:59 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLASH FLOOD      BIG FLATS               42.14N  76.93W
08/13/2018                   CHEMUNG            NY   911 CALL CENTER

            RT 352 IN BIG FLATTS AREA CLOSED DUE TO FLOODING

&&

HLC
Local storm report, Aug 13, 3:05 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HEAVY RAIN       ELMIRA                  42.09N  76.81W
08/13/2018  M2.09 INCH       CHEMUNG            NY   COCORAHS

&&

HLC
Local storm report, Aug 13, 4:20 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      NEW ALBANY              41.60N  76.44W
08/13/2018                   BRADFORD           PA   EMERGENCY MNGR

            SOME ROADS FLOODED AROUND NEW ALBANY AREA.

&&

BJG
Local storm report, Aug 13, 5:18 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
518 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLASH FLOOD      KIRKWOOD                42.03N  75.78W
08/13/2018                   BROOME             NY   SOCIAL MEDIA

            MAIN STREET NEAR US HWY 11 CLOSED DUE TO FLOODING

&&

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:15 AM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more45 hr
Aug 13, 6:49 AM EDTAreal Flood AdvisoryBGMWyoming3 hr
Aug 13, 7:21 AM EDTAreal Flood AdvisoryBGMBradford114 min
Aug 13, 7:55 AM EDTAreal Flood AdvisoryBGMLuzerne4 hr
Aug 13, 8:14 AM EDTFlash Flood WarningBGMBradford9 hr
Aug 13, 9:47 AM EDTAreal Flood AdvisoryBGMWyoming3 hr
Aug 13, 11:04 AM EDTAreal Flood AdvisoryBGMBradford3 hr
Aug 13, 11:16 AM EDTFlash Flood Warning EmergencyBGMBradford6 hr
Aug 13, 12:39 PM EDTRiver Flood WarningBGMBradford11 hr
Aug 13, 1:27 PM EDTFlash Flood WarningBGMBradford4 hr
Aug 13, 4:49 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming3 hr
Aug 13, 5:19 PM EDTAreal Flood AdvisoryBGMSusquehanna, Wayne6 hr
Aug 13, 5:56 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Wayne, Wyoming7 hr
Aug 13, 6:08 PM EDTFlash Flood WarningBGMLackawanna, Susquehanna, Wyoming7 hr
Aug 13, 7:33 PM EDTAreal Flood AdvisoryBGMLackawanna, Wayne3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.